Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 27, NWS Riverton, WY

August 18, 2000Lincoln County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 18, 2000, 4:12 PM MDT for Lincoln County, Wyoming. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 4:12 PM MDT (22:12 UTC)
Expired
Aug 18, 2000, 5:00 PM MDT
In force
48 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Lincoln County, WY

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:15 PM MDTHail 1.25Auburn, WY
Aug 18, 4:20 PM MDTHail 0.75Auburn, WY
Aug 18, 4:20 PM MDTThunderstorm Wind 50 EGrover, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS55 KRIW 182213
SVRRIW
WYC023-182300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
412 PM MDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTHWESTERN WYOMING

* UNTIL 500 PM MDT

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF AFTON... MOVING EAST AT 20
  MPH.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. BE AWARE THAT TORRENTIAL
RAINS CAN CAUSE FLASH FLOODING WITH LITTLE OR NO WARNING.

NOLL

WCJIN-WYSW

 
N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT FRI AUG 18 2000

CONVCTN FIRING UP ALONG THE SHRTWV MOVG THRU WY THIS PM WITH GUSTY
WIND AND ACTUALLY SOME RAIN FALLING (0.21 AT KP60). FCST PROB WL
BE POPS AS THIS SHRTWV MOVS THRU THE E ZONES THIS EVE. SATL LOOP
SHOWS DISTINCT BACK EDGE OF TS IN THE W. HOWEVER MSTR PLUME EXTENDS
BACK INTO ID/N UT WHERE SOME CONVCTN TRYING TO GET GOING. BASED ON
ESTIMATED SHRTWV MOVMT WL PUT SCT POPS IN E ZONES WITH LESSER POPS
CENT AND WEST. SHOULD SEE PTCLDY SKY AFT MIDNT MOST PLACES WITH MILD
LOWS. ON SAT UPR TROF SPINS INTO PAC NW WITH SW FLOW OVR WY. SOME OF
THAT DRYING ON WV LOOP EXEPCTED TO NOSE INTO WRN WY AND INTO CENT
WY FOR THE PM HRS. PRES GRAD TO TIGHTEN A LTL AND 500-700 WND SPEEDS
PROGD TO INCR AS WELL. WNDY MTNS AND BREEZY AREAS LWR ELVTNS. MAY SEE
ISOLD TS IN E ZONES WHR BTR DEWPTS WL RESIDE/THTE RDG AND SOME
INSTABILTY/CAPE. FAR SRN WY BRDR MAY BE ON EDGE OF SUBTROP MSTR FOR
ISOLD TS AS WELL. WARMER DAY MOST AREAS SATURDAY WITH MORE SUNSHINE
AND MIXING. ON SAT NT AND SUNDAY UPR TROF WL INTO AND ACROSS MT
DRAGGING A FRONT THRU MOST OF WY BY 00Z MON. WL KEEP LOW POPS IN BIG
HORN MTNS. DRY AND BREEZY TO WNDY ELSEWHERE. BEST COOLING OF HIGHS WL
BE IN THE NORTH SUNDAY. FWCS/SOME MAVS SEEM TOO COOL WITH SUNDAY
HIGHS. IN EXTNDD MONDAY LOOKS DRY WITH SEASONAL TEMPS. MRF WANTS TO
BUILD RDG BACK INTO CENT ROCKIES TUE/WED WITH WARMING TEMPS AND
MINIMAL MID LVL MSTR. WL ONLY PUT ISOLD POPS IN FOR NOW.

.RIW...NONE

AR

In the hours before

Special weather statement, Aug 18, 2:20 PM MDT, 1 hour 52 minutes before
WYZ001>004-006-007-022>025-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
220 PM MDT FRI AUG 18 2000

...THUNDERSTORMS MOVING THROUGH NORTHWEST WYOMING PRODUCING MORE
LIGHTNING...BUT THEY ALSO CONTAIN SOME MUCH-NEEDED RAIN...

AT 220 PM MDT...DOPPLER WEATHER RADAR...SATELLITE IMAGERY...AND
LIGHTNING DETECTION EQUIPMENT SHOWED THUNDERSTORMS MOVING THROUGH
NORTHWEST WYOMING. THE THUNDERSTORMS WERE PRODUCING THE USUAL
LIGHTNING...BUT THEY WERE ALSO DROPPING SOME MEASURABLE RAIN. AS OF 2
PM MDT...AUTOMATED EQUIPMENT AT LAKE...IN YELLOWSTONE NATIONAL
PARK...HAD RECORDED .21 INCHES OF RAIN...AND .06 INCHES WAS RECORDED
AT THE CODY AIRPORT. GUSTY WINDS ALSO ACCOMPANIED SOME OF THE
STORMS...WITH 36 MPH WINDS REPORTED AT THE CODY AIRPORT.

THESE STORMS WERE MOVING NORTHEAST AT AROUND 30 MPH.

THUNDERSTORMS WERE ALSO LOCATED OVER EXTREME SOUTHWEST WYOMING IN
THE FLAMING GORGE AREA. THESE STORMS WERE MOVING EAST AT AROUND 20
MPH...AND WILL PRODUCE LOCAL STRONG GUSTY WINDS...DANGEROUS
LIGHTNING...AND BRIEF HEAVY RAIN.

ADDITIONAL THUNDERSTORMS WERE DEVELOPING OVER EASTERN IDAHO...
AND THESE STORMS WILL MOVE INTO TETON COUNTY IN NORTHWEST
WYOMING DURING THE NEXT HOUR.

WCJIN-WYNW-WYSW
Special weather statement, Aug 18, 3:20 PM MDT, 52 minutes before
WYZ006-007-016-182230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT FRI AUG 18 2000

...VERY STRONG THUNDERSTORMS MOVING TOWARDS WESTERN WYOMING...

AT 320 PM MDT...DOPPLER WEATHER RADAR AND SATELLITE IMAGERY SHOWED
VERY STRONG THUNDERSTORMS OVER EASTERN IDAHO. THE STRONGEST STORM WAS
APPROXIMATELY 15 MILES NORTH OF SODA SPRINGS...AND IT WAS MOVING
EAST AT AROUND 20 MPH. THIS STORM WILL BE MOVING INTO NORTHERN
LINCOLN AND SOUTHERN TETON COUNTIES BY 400 PM MDT. GUSTY WINDS...
DANGEROUS LIGHTNING...AND POSSIBLY HAIL WILL ACCOMPANY THIS STORM.

RESIDENTS OF NORTHERN LINCOLN AND SOUTHERN TETON COUNTIES SHOULD KEEP
AN EYE ON THE SKY...AND LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE
WARNINGS.

OTHER STRONG THUNDERSTORMS WERE LOCATED OVER NORTHWEST WYOMING JUST
EAST AND SOUTHEAST OF MEETEETSE...AND OVER SOUTHEASTERN SWEETWATER
COUNTY IN SOUTHWEST WYOMING. THESE STORMS WERE MOVING EAST AT AROUND
20 MPH.

NOLL

WCJIN-WYNW-WYSW
Special weather statement, Aug 18, 4:01 PM MDT, 11 minutes before
WYZ016-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
401 PM MDT FRI AUG 18 2000

...STRONG THUNDERSTORM MOVING TOWARDS NORTHERN LINCOLN COUNTY...

AT 401 PM MDT...DOPPLER WEATHER RADAR AND SATELLITE IMAGERY SHOWED
A STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN CARIBOU COUNTY
IN EASTERN IDAHO. THIS STORM WAS MOVING EAST AT AROUND 20 MPH...
AND WILL BE MOVING INTO THE STAR VALLEY AREA OF NORTHERN LINCOLN
COUNTY DURING THE NEXT HALF HOUR. HAIL...GUSTY WINDS...DANGEROUS
LIGHTNING AND BRIEF HEAVY RAIN WILL ACCOMPANY THIS THUNDERSTORM.

RESIDENTS OF NORTHERN LINCOLN COUNTY SHOULD KEEP AN EYE ON THE
SKY...AND LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

NOLL

WCJIN-WYSW

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.